Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Mobile, AL

March 6, 1998Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 5:43 PM CST for Monroe County, Wilcox County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1998, 5:43 PM CST (23:43 UTC)
Expired
Mar 6, 1998, 6:50 PM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Monroe County, AL, Wilcox County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS1 KMOB 062342 RRA
SVRMOB
ALC099-131-070050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
543 PM CST FRI MAR 6 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN ALABAMA

   ...NORTHERN MONROE COUNTY
   ...EASTERN WILCOX COUNTY


AT 543 PM CST... DOPPLER RADAR AT MOBILE INDICATED A RAPIDLY
DEVELOPING SEVERE THUNDERSTORM IN THE VICINITY OF BEATRICE MOVING
NORTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  BEATRICE AT 543 PM CST
  MIDWAY AT 547 PM CST
  MCWILLIAMS AT 600 PM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:12 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 6, 3:12 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CST FRI MAR 6 1998

SFC ANLYS SHOWS PERSISTENT WAVY SFC FNT ACRS SRN STATES WITH SERIES
OF UPPER LEVEL DISTURBANCES TRACKING OVER IT WITH INCRG SW UPR FLOW
DEVELOPING ACRS SRN PLAINS. 88D ACTIVE ONCE AGAIN AS CNVTV ACTIVITY
ADVECTING RGN FM SW...AS FA UNDER INFLUENCE OF AGEO FORCING FM LF RGN
OF 100 KT JET STREAK OVR NW GULF THROUGH 12Z SAT. MESO-ETA SHOWS UPR
TROF AMPLIFYING FURTHER AS 100 KT JET DYNAMICS DIG SWRD OVR 4 CRNRS
BY SAT...SRN PLAINS UPR TROF DIGS WITH UPR LVL DIFFLUENCE INCREASING
OVR RGN AND APPEARS TO REMAIN ESTABLISHED THROUGH THE ENTIRE DAY.
THIS WL ENHANCE PROLONGED +RA THREAT AS LARGE AREA OF PCPN BECOMES E-
W ORIENTED ALG COAST. LATEST QPF SHOWS 3 TO 5 INCH RAIN AMTS ON TOP
OF SOIL THAT HAS ALREADY RECEIVED SOME RAIN PAST COUPLE DAYS. WL NEED
TO MONITR FOR FFAS WITH HEAVIEST RAINS LOOKING TO RANGE FROM SAT
MORNING THRU EVE. SPEED AND DIRECTIONAL SHEAR BECOMES PRONOUNCED SAT
EVE AS SFC LOW INTENSIFIES OVER OKLAHOMA...PROVIDING THE POTENTIAL
FOR DEEP ROTATION IN INDIVIDUAL STMS.  SFC LOW TRACKS SLOWLY NE INTO
MID MS VALLEY BY SUN MORNING WITH SFC FNT AND TSTMS PROGGED TO
FINALLY PUSH E OF THE AREA ON SUN. WL OPT TO INCLUDE ANOTHER NIGHT OF
DENSE ADVECTION FOG AS WELL BETWEEN PCPN WITH AMT OF LOLVL MOISTURE.
NEEDLESS TO SAY WL GO CAT POPS THRU PD...DCRG FROM W TO E ON SUN WITH
FROPA.  WL BE ISSUING NEW HWO ARND 4 PM CST TO ADDRESS +RA...SVR FOR
SAT.

OVR MARINE AREA...XPCT ONSHORE FLOW TO INCR WITH TIME AS SFC SYSTEM
INTENSIFIES. SEAS BUILDING WITH TSTMS BECOMING MORE NUMEROUS THROUGH
SAT NIGHT. WL INCLUDE SVR IN ADJACENT WATERS WITH MOD RISK FOR SAT.

MOB 64/69/64/67 +++6 PNS 64/70/65/68 +++6
DTS 65/70/65/68 +++6 EVR 61/70/62/67 +++6 10

In the hours before

Special weather statement, Mar 6, 4:15 PM CST, 1 hour 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST FRI MAR 6 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR
NORTHERN GULF COAST ON SATURDAY...

A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE
DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM
FRONT.  LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN
PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A
COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE
A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS.  ONE
DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE
SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON
AND EVENING.  WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH
HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A
MODERATE RISK OF SEVERE STORMS.

HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO
5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS
MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN
POOR DRAINAGE AND LOW LYING AREAS.

WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS
OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE
POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK
WILL BE ISSUED AROUND 10 PM CST.
Special weather statement, Mar 6, 4:15 PM CST, 1 hour 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST FRI MAR 6 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR
NORTHERN GULF COAST ON SATURDAY...

A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE
DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM
FRONT.  LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN
PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A
COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE
A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS.  ONE
DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE
SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON
AND EVENING.  WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH
HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A
MODERATE RISK OF SEVERE STORMS.

HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO
5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS
MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN
POOR DRAINAGE AND LOW LYING AREAS.

WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS
OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE
POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK
WILL BE ISSUED AROUND 10 PM CST.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:49 PM CSTSevere Thunderstorm WarningMOBChoctaw61 min
Mar 6, 2:02 PM CSTSevere Thunderstorm WarningMOBMobile48 min
Mar 6, 2:50 PM CSTSevere Thunderstorm WarningMOBBaldwin60 min
Mar 6, 3:47 PM CSTSevere Thunderstorm WarningMOBBaldwin63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.